Texas, 2003

Tornadoes and Hail in Texas, April 15, 2003

April 15, 2003 · NWS LUB · 33 events in 10 counties and zones

18 thunderstorm wind, 13 hail, 2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$327,000
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 15, 1:56 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Apr 15, 1:56 PM CST, 3 hours 20 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
256 PM CDT TUE APR 15 2003

DAY ONE...
POWERFUL LOW DEVELOPING OVER HIGH PLAINS WITH H700 GRADIENT PROGGED
TO INCREASE TO AROUND 140-150 METERS PER 200 NM THIS EVENING ON EACH
OF THE GFS...ETA...AND RUC MODELS. THIS IS TOP END OF THE HIGH WIND
INDEX WE USE FOR THE TEXAS SOUTH PLAINS AND SHOULD SUPPORT SURFACE
WINDS THIS EVENING ON ORDER OF 40-50 MPH WITH GUSTS OF 60-70 MPH.
IN ADDITION...MODELS INDICATE 500 MB WINDS ON ORDER OF 90KTS WITH
700 MB WINDS AROUND 65 KTS. LATEST GUADALUPE PASS OBSERVATION OF 63
GUSTING TO 82 KTS (94 MPH) SUPPORTS THIS FORECAST...IN ADDITION TO
THE GRADUALLY INCREASING WINDS ACROSS SOUTHEASTERN NEW MEXICO AND
THE WESTERN SOUTH PLAINS. UNCERTAIN OF THE FIELD CONDITIONS AND
TILLING ACTIVITY...BUT VISIBLE SATELLITE IS SHOWING A LOT OF BLOWING
DUST ALREADY COMING ACROSS NORTHERN MEXICO AND FAR WEST TEXAS...SO
BELIEVE WE ARE LOOKING AT SIGNIFICANTLY REDUCED VISIBILITIES ACROSS
THE TEXAS SOUTH PLAINS DURING THE EVENING. WILL MAINTAIN HIGH WIND
WARNING THIS EVENING...BUT HIGHLIGHT VISIBILITIES TO NEAR ZERO IN
BLOWING DUST AS WELL.

SURFACE DRYLINE APPEARS TO BE GRADUALLY TIGHTENING ALONG THE CAPROCK
WITH BEST CONVERGENCE EAST AND NORTHEAST OF LUBBOCK. CONVERGENCE
PATTERN SOMEWHAT CONFUSED BOTH BY EARLY LIGHT SHOWER ACTIVITY STILL
PASSING THROUGH EASTERN SOUTH PLAINS AND SOUTHEAST PANHANDLE AS WELL
AS THE HIGH BASED CONVECTION APPROACHING FROM NEW MEXICO ASSOCIATED
WITH THE POWERFUL JET COMING INTO WEST TEXAS AND THE STRONG COOLING
ALOFT. EITHER WAY...SURFACE TRENDS SUPPORT THE DRY LINE BEING MOST
PRONOUNCED EARLY THIS EVENING IN OUR EASTERN ZONES...AND IN
PARTICULAR OUR NORTHEAST ZONES/SOUTHEAST PANHANDLE. THIS LINES UP
WELL WITH THE RISK OF SEVERE WEATHER OUTLOOKED BY THE SPC. CURRENT
SHEAR PROFILE AND INSTABILITY MOST SUPPORTIVE OF THE OBVIOUS HIGH
WINDS WITH THUNDERSTORMS AS WELL AS LARGE HAIL. WOULD NOT BE
SURPRISED TO SEE CONVECTIVE ENHANCED WIND GUSTS ON ORDER OF 80-90KTS
EARLY THIS EVENING...ALTHOUGH MAY NOT OCCUR ANYWHERE NEAR A STRONG
THUNDERSTORM.

OTHERWISE...LOOK FOR SYSTEM TO CHURN TO THE EAST LATER TONIGHT WITH
DIMINISHING WINDS AND CLEARING SKIES. VEERING WINDS WITH DRIER AND
SOMEWHAT COOLER AIRMASS WEDNESDAY BUT CYCLONE SHOULD REMAIN CLOSE
ENOUGH TO MAINTAIN WINDY CONDITIONS ON WEDNESDAY.   MCQUEEN/05

DAYS TWO THROUGH SEVEN...
SHORTWAVE RIDGE WILL CONTROL THE WEATHER WEDNESDAY NIGHT WITH A
CLEAR NIGHT ON TAP. THE APPROACHING TROUGH OVER THE WEST COAST WILL
EJECT A SHORTWAVE OVER WEST TEXAS AND INTO THE SOUTH PLAINS BY
THURSDAY EVENING. THERE MAY BE AN INCREASE IN HIGH LEVEL CLOUDS
WITH THIS DISTURBANCE DURING THE DAY THURSDAY AT THIS POINT. THE
SURFACE LOW WILL DEEPEN OVER SOUTHEAST COLORADO IN RESPONSE TO THE
SECOND SHORTWAVE EJECTING ACROSS THE NORTHERN TEXAS PANHANDLE
THURSDAY NIGHT. EXPECT DRY AND BREEZY CONDITIONS FRIDAY. A COLD
FRONT WILL MOVE THROUGH THE AREA FRIDAY NIGHT INTO SATURDAY. AT
THIS POINT IT APPEARS AS THOUGH CONDITIONS WILL REMAIN DRY...COOLER
MAXIMUM TEMPERATURES EXPECTED FOR SATURDAY AND SUNDAY. THE NEXT
STRONG STORM SYSTEM WILL MOVE INTO THE WESTERN CONUS. BY TUESDAY...
IF THE GFS HANDLES THIS SYSTEM CORRECTLY...WILL BRING A SLIGHT
CHANCE OF THUNDERSTORMS ACROSS THE CENTRAL AND EASTERN AREAS OF THE
FA.

FCSTID = 09

FRIONA      41 70 41 72 / 00 00 00 00
TULIA       45 74 43 72 / 00 00 00 00
LUBBOCK     47 77 45 76 / 00 00 00 00
BROWNFIELD  47 76 45 78 / 00 00 00 00
CHILDRESS   50 78 47 74 / 30 00 00 00
ASPERMONT   54 79 51 78 / 30 00 00 00

.LUB...HIGH WIND WARNING THIS EVENING
TXZ021>024-027>030-033>036-039>042.

WIND ADVISORY THIS EVENING
TXZ025-026-031-032-037-038-043-044.

RED FLAG WARNING UNTIL 9PM
TXZ021>024-027>030-033>036-039>042.
Hazardous weather outlook, Apr 15, 10:47 AM CST, 6 hours 29 minutes before
TXZ021>044-151900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1147 AM CDT TUE APR 15 2003

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR LOCATIONS ALONG
AND EAST OF THE CAPROCK. THIS AREA IS MAINLY ALONG AND EAST OF A
SILVERTON TO POST LINE.

THE DRYLINE IS EXPECTED TO MOVE TO THE EAST AND BE LOCATED ACROSS
THE LOW ROLLING PLAINS AROUND MID AFTERNOON. AS THE STORMS MOVE TO
NEAR AND EAST OF THE DRYLINE AND INTERACT WITH DEEPER LOW LEVEL
MOISTURE THE STORMS MAY BECOME SEVERE. THE MAIN THREAT WILL BE
STRONG DAMAGING WINDS AND LARGE HAIL.

HIGH BASED STORMS WILL CONTINUE TO MOVE EASTWARD FROM EASTERN NEW
MEXICO EARLY THIS AFTERNOON AS AN UPPER LEVEL STORM SYSTEM
APPROACHES. VERY STRONG WINDS JUST ABOVE THE SURFACE MAY MAKE IT TO
THE SURFACE UNDER THE HIGH BASED STORMS THAT MOVE INTO THE SOUTH
PLAINS AREA FROM NEW MEXICO WIND. WIND GUSTS GENERATED FROM
THUNDERSTORMS WEST OF THE CAPROCK MAY APPROACH SEVERE LEVELS THROUGH
MID AFTERNOON.

NON PRECIPITATION
VERY WINDY CONDITIONS ARE EXPECTED ACROSS THE SOUTHERN PANHANDLE AND
SOUTH PLAINS THIS AFTERNOON AND EVENING AS A STRONG UPPER LEVEL LOW
PASSES JUST NORTH OF THE REGION. SUSTAINED WIND SPEEDS OF 30 TO 40
MPH WITH GUSTS OVER 55 MPH WILL BE POSSIBLE. AREAS OF BLOWING DUST
WILL ACCOMPANY THESE VERY STRONG WINDS. FURTHER EAST ACROSS THE LOW
ROLLING PLAINS...SURFACE WINDS OF 30 TO 35 MPH WITH GUSTS TO 45 MPH
CAN BE EXPECTED. FOR FURTHER DETAILS PLEASE REFER TO THE HIGH WIND
WARNING/WIND ADVISORY PRODUCT (LBBNPWLBB) ISSUED BY THIS OFFICE.

FIRE WEATHER
HIGH FIRE DANGER WILL ALSO EXIST ACROSS THE SOUTHERN PANHANDLE AND
SOUTH PLAINS TODAY WITH THE EXPECTED STRONG WINDS AND AFTERNOON
RELATIVE HUMIDITIES DECREASING TO AROUND 10 PERCENT. THE POTENTIAL
FOR FIRES WILL BE EXTREME. FOR FURTHER DETAILS PLEASE REFER TO THE
RED FLAG WARNING (LBBRFWLBB) ISSUED BY THIS OFFICE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING
ACROSS THE LOW ROLLING PLAINS.

SECURE ANY LOOSE ITEMS...SUCH AS LAWN FURNITURE AND TRASH CANS...THAT
COULD BECOME FLYING DEBRIS. DRIVERS OF VANS...TRUCKS...CAMPERS
...TRAILERS AND OTHER HIGH PROFILE VEHICLES SHOULD BE ALERT TO THE
DANGER OF THESE WINDS.

In the hours before

Special weather statement, Apr 15, 4:03 PM CST, 1 hour 13 minutes before
TXZ024>026-030>032-036>038-042>044-160400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
503 PM CDT TUE APR 15 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 120 UNTIL 1100
PM CDT TUESDAY EVENING FOR THE FOLLOWING COUNTIES:

IN TEXAS THIS WATCH INCLUDES 12 COUNTIES...
IN NORTHWEST TEXAS:

COTTLE                CROSBY                DICKENS
FLOYD                 GARZA                 KENT
KING                  MOTLEY                STONEWALL

IN THE PANHANDLE OF TEXAS:

BRISCOE               CHILDRESS             HALL

THIS INCLUDES THE CITIES OF CHILDRESS...CROSBYTON...DICKENS...
FLOYDADA...GUTHRIE...JAYTON...MATADOR...MEMPHIS...PADUCAH...POST...
QUITAQUE AND SILVERTON.

The radar

The Lubbock radar (KLBB), 97 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 13 hail, 2 tornado. Local standard time, as filed.

Hail, Motley

When
April 15, 5:16 PM CST
Where
Motley County, 2 mi S of Flomot
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.183, -100.983

Thunderstorm Wind, Floyd

When
April 15, 5:36 PM CST
Where
Floyd County, Floydada
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.983, -101.333

Strong thunderstorm wind blew down trees in town.

Hail, Floyd

When
April 15, 5:36 PM CST
Where
Floyd County, Floydada
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.983, -101.333

The Floyd County Sheriff reported golfball size hail.

Thunderstorm Wind, Motley

When
April 15, 5:40 PM CST
Where
Motley County, Flomot
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.217, -100.983

A 30' by 40' shed was destroyed by strong thunderstorm winds.

Thunderstorm Wind, Floyd

When
April 15, 5:40 PM CST
Where
Floyd County, 2 mi N of Floydada
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
34.017, -101.333

Strong thunderstorm wind blew the roof off of a barn.

Thunderstorm Wind, Crosby

When
April 15, 5:40 PM CST
Where
Crosby County, Lorenzo
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
33.667, -101.533

Strong thunderstorm wind caused severe damage to the roof of a house.

Thunderstorm Wind, Hall

When
April 15, 5:42 PM CST
Where
Hall County, 1 mi E of Lakeview
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.667, -100.683

Strong thunderstorm wind uprooted trees.

Hail, Motley

When
April 15, 5:42 PM CST
Where
Motley County, Northfield
Measured
1.75 in hail
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
34.283, -100.600

Golfball size hail was reported by the public.

Thunderstorm Wind, Floyd

When
April 15, 5:42 PM CST
Where
Floyd County, Lakeview
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.867, -101.250

Strong thunderstorm wind uprooted trees.

Thunderstorm Wind, Floyd

When
April 15, 5:49 PM CST
Where
Floyd County, Floydada
Measured
57 kt (66 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
33.983, -101.333

Thunderstorm Wind, Hall

When
April 15, 5:55 PM CST
Where
Hall County, Memphis
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.717, -100.533

Strong thunderstorm wind destroyed several sheds and damaged the roof of a house.

Hail, Childress

When
April 15, 6:00 PM CST
Where
Childress County, 2 mi S of Childress
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.383, -100.200

Thunderstorm Wind, Crosby

When
April 15, 6:00 PM CST
Where
Crosby County, Crosbyton
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
33.667, -101.250

Strong thunderstorm wind caused severe damage to the roofs of several houses and blew down trees and power lines in town.

Thunderstorm Wind, Crosby

When
April 15, 6:00 PM CST
Where
Crosby County, 8 mi SE of Crosbyton
Measured
57 kt (66 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.583, -101.150

The West Texas Mesonet station 6 NW White River Lake measured a 65 mph thunderstorm wind gust.

Tornado, Childress

When
April 15, 6:00 PM CST to 6:02 PM CST
Where
Childress County, 5 mi S of Childress
Rating
F0
Path length
0.5 mi
Path width
40 yd
Reported by
TRAINED SPOTTER
Coordinates
34.350, -100.200

A spotter reported a brief tornado touchdown in open country. An NWS storm survey was not conducted as the tornado produced no damage.

Hail, Childress

When
April 15, 6:09 PM CST
Where
Childress County, Kirkland
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.383, -100.067

Thunderstorm Wind, Motley

When
April 15, 6:09 PM CST
Where
Motley County, Matador
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.017, -100.817

Strong thunderstorm wind blew down trees and power lines in town. A storm spotter affiliated with the VFD estimated winds to be around 60 mph.

Thunderstorm Wind, Dickens

When
April 15, 6:09 PM CST
Where
Dickens County, Spur
Measured
71 kt (82 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
33.483, -100.850

Strong thunderstorm wind caused severe damage to the roof of a church.

Thunderstorm Wind, Motley

When
April 15, 6:10 PM CST
Where
Motley County, Roaring Spgs
Measured
69 kt (79 mph) measured gust
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.900, -100.850

The West Texas Mesonet station near Roaring Springs measured thunderstorm wind gusts of 79 mph. Trees and power lines were blown down by the strong wind.

Hail, Dickens

When
April 15, 6:11 PM CST
Where
Dickens County, Mc Adoo
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.733, -100.983

Hail, Dickens

When
April 15, 6:15 PM CST
Where
Dickens County, Afton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.750, -100.800

Hail, Dickens

When
April 15, 6:15 PM CST
Where
Dickens County, Dickens
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.617, -100.833

Tornado, Childress

When
April 15, 6:20 PM CST to 6:22 PM CST
Where
Childress County, Kirkland
Rating
F1
Path length
0.5 mi
Path width
50 yd
Property damage
$150,000
Reported by
LAW ENFORCEMENT
Coordinates
34.383, -100.067

A Childress County Sheriff's Deputy reported a tornado. The tornado tore the roof off of a home, destroyed two vacant mobile homes, destroyed several barns, snapped trees, and downed about a dozen power poles.

Thunderstorm Wind, Cottle

When
April 15, 6:30 PM CST
Where
Cottle County, 3 mi N of Paducah
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.067, -100.300

Strong thunderstorm wind caused severe damage to the roof of a house.

Thunderstorm Wind, Cottle

When
April 15, 6:30 PM CST
Where
Cottle County, 5 mi W of Paducah
Measured
61 kt (70 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.017, -100.383

Thunderstorm Wind, Cottle

When
April 15, 6:35 PM CST
Where
Cottle County, Chalk
Measured
57 kt (66 mph) estimated gust
Property damage
$15,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.883, -100.217

Strong thunderstorm wind destroyed a 40' by 60' barn.

Thunderstorm Wind, Childress

When
April 15, 6:35 PM CST
Where
Childress County, 4 mi SE of Childress
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
34.383, -100.150

Strong thunderstorm wind blew down trees and power lines.

Thunderstorm Wind, Cottle

When
April 15, 6:43 PM CST
Where
Cottle County, 4 mi N of Paducah
Measured
57 kt (66 mph) estimated gust
Property damage
$4,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.067, -100.300

Strong thunderstorm wind blew down several power poles.

Hail, King

When
April 15, 6:50 PM CST
Where
King County, 10 mi W of Guthrie
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.617, -100.500

Hail, Kent

When
April 15, 6:55 PM CST
Where
Kent County, Girard
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.350, -100.667

Hail, King

When
April 15, 7:11 PM CST
Where
King County, 8 mi N of Guthrie
Measured
1.75 in hail
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
33.733, -100.333

Golfball size hail damaged a vehicle.

Hail, Kent

When
April 15, 7:12 PM CST
Where
Kent County, Girard
Measured
1.75 in hail
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
33.350, -100.667

The Kent County Sheriff reported golfball size hail.

Hail, Stonewall

When
April 15, 7:43 PM CST
Where
Stonewall County, 15 mi N of Aspermont
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.367, -100.233

The Stonewall County Sheriff reported golfball size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyThe tornado archive for Texas, 2003Warnings in Texas, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348516, 5348605, 5348607, 5348519, 5348604, 5350521, 5348518, 5348603, 5348608, 5348606, 5348517, 5348610, 5348611, 5348612, 5348613, 5348609, 5348616, 5350207, 5348617, 5350210, 5350208, 5350209, 5348614, 5348615, 5350515, 5350514, 5350516, 5350513, 5350517, 5350211, 5350518, 5350519, 5350520.